Indian Journal of Dermatology
CASE REPORT
Year
: 2018  |  Volume : 63  |  Issue : 1  |  Page : 70--72

Aceclofenac-induced erythema annulare centrifugum


Dilip Meena1, Payal Chauhan1, Neirita Hazarika1, Naveen Kumar Kansal1, Arvind Gupta2,  
1 Department of Dermatology and Venereology, All India Institute of Medical Sciences, Rishikesh, Uttarakhand, India
2 Department of Pathology, All India Institute of Medical Sciences, Rishikesh, Uttarakhand, India

Correspondence Address:
Dr. Dilip Meena
Department of Dermatology and Venereology, All India Institute of Medical Sciences, Rishikesh, Uttarakhand
India

Abstract

Erythema annulare centrifugum (EAC) is characterised by slowly enlarging annular erythematous lesions and is thought to represent a clinical reaction pattern to infections, medications, and rarely, underlying malignancy. Causative drugs include chloroquine, cimetidine, gold sodium thiomalate, amitriptyline, finasteride, etizolam etc. We present a case of 40-year-old woman who presented to us with a 10 days history of nonpruritic, peripherally growing annular erythematous eruption. She had a history of recent onset of joint pain, for which she was taking aceclofenac 90 mg once a day for 5 days prior to the onset of the rash. This was confirmed on biopsy as EAC. The rash promptly subsided after stopping the drug. We report this case as there was no previous report of aceclofenac induced EAC.



How to cite this article:
Meena D, Chauhan P, Hazarika N, Kansal NK, Gupta A. Aceclofenac-induced erythema annulare centrifugum.Indian J Dermatol 2018;63:70-72


How to cite this URL:
Meena D, Chauhan P, Hazarika N, Kansal NK, Gupta A. Aceclofenac-induced erythema annulare centrifugum. Indian J Dermatol [serial online] 2018 [cited 2019 Oct 16 ];63:70-72
Available from: http://www.e-ijd.org/text.asp?2018/63/1/70/225322


Full Text



 Introduction



Erythema annulare centrifugum (EAC) is characterised by slowly enlarging annular erythematous lesion and is thought to represent a clinical reaction pattern to infections, medications, and rarely, underlying malignancy.[1]

Causative drugs include chloroquine, cimetidine, gold sodium thiomalate, amitriptyline, finasteride, etizolam, etc.[2],[3],[4]

 Case Report



A 40-year-old woman presented to us with a 10 days history of nonpruritic, peripherally spreading annular erythematous eruption. She had a history of recent onset joint pain, for which she was taking aceclofenac 90 mg once a day for 5 days before the onset of the rash. On cutaneous examination, there were multiple well-defined annular plaques on the trunk, upper arms and thighs [Figure 1] and [Figure 2].{Figure 1}{Figure 2}

The lesions had slightly raised bright red borders with trailing scales behind the advancing edges. No other significant findings were present during the physical examination, nor signs of Sjogren's syndrome or malignancy.

Results of the laboratory examinations, including complete blood count and biochemistry profile, were normal or negative. Tests for antibodies against syphilis, anti-nuclear antibody, anti-dsDNA antibody, and anti-SS-A and SS-B antibodies were negative. Thyroid profile, Mantoux test, chest x-ray, throat swab culture as well as serology for HIV, hepatitis B, and hepatitis C were found to be normal.

A skin biopsy was taken from the erythematous border of the lesion from the back. In the biopsy, there was mild spongiosis and focal parakeratosis [Figure 3]. In dermis, mild periappendageal lymphocytic infiltrate was seen [Figure 4]. Features were compatible with the superficial variant of EAC.{Figure 3}{Figure 4}

As we suspected a drug eruption, we discontinued administration of aceclofenac, and the lesions gradually subsided and disappeared after 2 weeks [Figure 5] and [Figure 6]. The Naranjo adverse reaction probability score was 8, which indicates a probable drug reaction.[5] Drug provocation could not be performed as the patient did not consent.{Figure 5}{Figure 6}

Pityriasis rosea (PR) and pityriasis rosea like drug eruption were considered as differential diagnosis. Lesions not arranged along the line of cleavage, relatively larger size of the lesions and the presence of trailing scale unlike PR where the scales are attached peripherally and free at the inner margin, helped in ruling out pityriasis rosea clinically. In addition, drug-induced PR is usually known to cause intense itching whereas the patient in this case was asymptomatic and no bright red erythema was appreciated which is described in drug-induced pityriasis rosea. In histopathological examination, although parakeratosis and spongiosis are seen in both drug-induced EAC and pityriasis rosea, the absence of apoptotic keratinocytes and eosinophils in this case favours EAC above pityriasis rosea. Furthermore, no blood eosinophilia was present in our patient which is usually seen in pityriasis rosea like drug rash.

 Discussion



EAC has been categorised into deep and superficial variants.[6] The deep form of EAC, originally described by Darier in 1916, nonscaly annular lesion with indurated edges.[7] Histopathologically, a dense perivascular infiltrate is present in the mid and lower dermis.

On the other hand, the superficial form has less induration but shows scaling along the ring-shaped or gyrate border. In addition to a superficial perivascular infiltrates, epidermal changes like parakeratosis and spongiosis are also found in the superficial form. The eruptions seen in our patient are typical of the superficial variant of EAC, both clinically and histopathologically.

EAC is thought to represent a reaction pattern to a variety of underlying infectious, tumoral or immunological diseases, or to certain drugs and foods. The drugs which have been linked as a trigger are diuretics, nonsteroidal anti-inflammatory drugs, antimalarial, gold, finasteride, amitriptyline, etizolam, etc. The lesions in our patient were due to aceclofenac administration. This conclusion was based on the temporal relationship with drug administration, resolution of the lesions after discontinuation of the drug, and after ruling out other common causes.

In summary, aceclofenac, as a widely prescribed drug, should be considered as a possible causative agent for EAC.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient had given her consent for her images and other clinical information to be reported in the journal. The patient understood that her name and initial would not be published and due efforts would be made to conceal her identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Ziemer M, Eisendle K, Zelger B. New concepts on erythema annulare centrifugum: A clinical reaction pattern that does not represent a specific clinicopathological entity. Br J Dermatol 2009;160:119-26.
2Ashurst PJ. Erythema annulare centrifugum due to hydroxychloroquine sulfate and chloroquine sulfate. Arch Dermatol 1967;95:37-9.
3Kuroda K, Yabunami H, Hisanaga Y. Etizolam-induced superficial erythema annulare centrifugum. Clin Exp Dermatol 2002;27:34-6.
4Al Hammadi A, Asai Y, Patt ML, Sasseville D. Erythema annulare centrifugum secondary to treatment with finasteride. J Drugs Dermatol 2007;6:460-3.
5Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
6Bressler GS, Jones RE Jr. Erythema annulare centrifugum. J Am Acad Dermatol 1981;4:597-602.
7De JD. Lierythema annulaire centrifuge. Ann Dermatol Syphilol 1916;6:57.